Aim: Digoxin is considered contraindicated in light-chain (AL) amyloidosis, given reports of increased toxicity published 30–50 years ago. We sought to determine the frequency of digoxin toxicity in patients with AL. Methods: We identified 107 patients with AL amyloidosis who received digoxin between 2000 and 2015. Results: The median age was 65 and the median digoxin dose and estimated glomerular filtration rate were 0.125 mg/d and 55 ml/min/1.73 m 2 , respectively. Digoxin dose was reduced in 16% of the patients, mainly due to high serum drug concentration or worsening renal function. The median duration of therapy was 5 months, with half of the patients stopping treatment, primarily due to physician preference. Significant arrhythmias developed in 11% of patients, almost exclusively in newly diagnosed patients. Arrhythmias presented as terminal events in five patients; four with bradycardia followed by pulseless electrical activity (PEA) with ventricular tachycardia/fibrillation (VT/VF) during resuscitation; all patients had acute renal failure and severe, decompensated heart failure. One patient had ventricular tachycardia as a terminal event. Only one patient was treated with digoxin antibody therapy. Conclusions: Digoxin may be cautiously utilized in AL amyloidosis patients. We suggest its use in lower doses and frequent drug concentration monitoring along with close monitoring of electrolytes and renal function. Nonetheless, toxicity at low serum concentration cannot be excluded due to potential for toxic concentration at the tissue level and should be taken under consideration when prescribing digoxin for these patients. Studies with higher-level evidence are needed to confirm these findings.
|Original language||English (US)|
|Number of pages||7|
|State||Published - Apr 3 2018|
- atrial fibrillation
ASJC Scopus subject areas
- Internal Medicine